Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 324, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 18, 2011, 5:52 PM CDT for Fremont County, Mills County, Pottawattamie County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 18, 2011, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 65.0 mph
Counties Fremont County, IA, Mills County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS53 KOAX 182252
SVROAX
IAC071-129-155-182330-
/O.NEW.KOAX.SV.W.0324.110818T2252Z-110818T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FREMONT COUNTY IN SOUTHWEST IOWA...
MILLS COUNTY IN SOUTHWEST IOWA...
SOUTH CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 630 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS OF 65 MPH OR HIGHER. THIS
STORM WAS LOCATED NEAR GLENWOOD...OR 22 MILES SOUTHEAST OF OMAHA...
AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MALVERN...HASTINGS...TABOR...RANDOLPH AND IMOGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4090 9539 4083 9540 4080 9559 4086 9571
4115 9582 4128 9558
TIME...MOT...LOC 2252Z 334DEG 35KT 4107 9566
WIND...HAIL 65MPH 2.75IN
$$
BOUSTEAD3 follow-up statements
063
WWUS53 KOAX 182304
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
604 PM CDT THU AUG 18 2011
IAC155-182314-
/O.CAN.KOAX.SV.W.0324.000000T0000Z-110818T2330Z/
POTTAWATTAMIE IA-
604 PM CDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTAWATTAMIE
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4085 9568 4113 9576 4115 9552 4090 9539
4083 9540 4080 9559
TIME...MOT...LOC 2304Z 334DEG 35KT 4100 9558
$$
IAC071-129-182330-
/O.CON.KOAX.SV.W.0324.000000T0000Z-110818T2330Z/
MILLS IA-FREMONT IA-
604 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FREMONT AND MILLS COUNTIES UNTIL 630 PM CDT...
AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THIS STORM WAS LOCATED NEAR MALVERN...OR 26 MILES SOUTHEAST OF
OMAHA...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
TABOR...RANDOLPH AND IMOGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4085 9568 4113 9576 4115 9552 4090 9539
4083 9540 4080 9559
TIME...MOT...LOC 2304Z 334DEG 35KT 4100 9558
WIND...HAIL 65MPH 2.75IN
$$
BOUSTEAD420
WWUS53 KOAX 182312
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
612 PM CDT THU AUG 18 2011
IAC071-129-182330-
/O.CON.KOAX.SV.W.0324.000000T0000Z-110818T2330Z/
MILLS IA-FREMONT IA-
612 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FREMONT AND EASTERN MILLS COUNTIES UNTIL 630 PM CDT...
AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THIS STORM WAS LOCATED NEAR MALVERN...OR 30 MILES SOUTHEAST OF
OMAHA...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
RANDOLPH AND IMOGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4112 9565 4115 9552 4090 9539 4083 9540
4080 9557
TIME...MOT...LOC 2313Z 318DEG 29KT 4100 9552
WIND...HAIL 65MPH 2.75IN
$$
BOUSTEAD748
WWUS53 KOAX 182322 RRA
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT THU AUG 18 2011
IAC071-129-182332-
/O.EXP.KOAX.SV.W.0324.000000T0000Z-110818T2330Z/
MILLS IA-FREMONT IA-
622 PM CDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT AND
EASTERN MILLS COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
SOUTHEAST MILLS COUNTY AND NE FREMONT COUNTY UNTIL 7 PM.
LAT...LON 4112 9565 4115 9552 4090 9539 4083 9540
4080 9557
TIME...MOT...LOC 2322Z 318DEG 29KT 4094 9546
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:18 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 18, 3:18 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 318 PM CDT THU AUG 18 2011 .DISCUSSION... TONIGHT... THE MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS... ESPECIALLY PRIOR TO 1 AM CDT. ONGOING MESOSCALE CONVECTIVE SYSTEM SHOULD CONTINUE TO EXPAND IN COVERAGE...THEN PUSH SOUTHEAST OUT OF THE AREA. DECENT INSTABILITY WAS NOTED IN 18Z KOAX SOUNDING WITH CAPE VALUES AROUND 3000 J/KG. PRECIPITABLE WATER VALUE WAS OVER 1.50 INCHES AND HAVE HAD SOME RAINFALL REPORTS OVER 1 INCH SO FAR. SOUTHERLY WINDS SHOULD TURN MORE TOWARD THE EAST AND NORTHEAST OVERNIGHT WITH LOWS 60 TO 65 NORTH AND MID TO UPPER 60S SOUTH. TONIGHT THROUGH MID PART OF NEXT WEEK... A FRONTAL BOUNDARY WILL SAG SOUTH THROUGH THE AREA FRIDAY...BUT IT ONLY LOOKS LIKE A SLIGHT CHANCE OF STORMS. THE 12Z NAM WAS FAIRLY AGGRESSIVE WITH DEVELOPMENT OF STORMS NORTHEAST OF A LINE FROM KOFK TO KOMA FRIDAY AFTERNOON. THAT SEEMED A BIT BULLISH BUT WILL MENTION SOME CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SEVERAL SHORTWAVE TROUGHS WILL MOVE ACROSS THE LOCAL AREA IN THE NORTHWEST FLOW ALOFT FRIDAY NIGHT THROUGH SATURDAY. KEPT PREVIOUS FAIRLY HIGH RAIN CHANCES GOING. TEMPERATURES WILL BE BELOW NORMAL SATURDAY WITH HIGHS 75 TO 80 NORTH AND 80 TO 85 SOUTH. COOL HIGH PRESSURE AND DRY CONDITIONS ARE EXPECTED TO BUILD IN FOR SATURDAY NIGHT...WITH LOWS MOSTLY 60 TO 65 BUT SOME UPPER 50S POSSIBLE (ESPECIALLY NORTH). THE PATTERN WILL REMAIN SOMEWHAT UNSETTLED SUNDAY NIGHT INTO MONDAY NIGHT WITH NORTHWEST FLOW CONTINUING. IT DOES APPEAR THAT THE 500 MB RIDGE WILL EXPAND EAST FROM THE ROCKIES AND INTO THE PLAINS WHICH COULD PUSH TEMPERATURES (ESPECIALLY HIGHS) TO ABOVE NORMAL LEVELS NEXT WEEK. THE 12Z ECMWF SHOWED A FAIRLY DECENT SHORTWAVE DROPPING DOWN INTO IOWA TUESDAY INTO WEDNESDAY. THE GFS WAS NOT AS AGGRESSIVE SO FOR NOW WILL JUST KEEP AN EYE ON THAT. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK 18Z TAFS THUNDERSTORMS ARE MOST LIKELY TO AFFECT KOMA BUT MAY ALSO IMPACT KLNK AND KOFK...MOSTLY PRIOR TO 05Z. SOME VISIBILITY REDUCTION IS POSSIBLE TOWARD SUNRISE BUT SHOULD BECOME VFR BY MID MORNING. MVFR CEILINGS APPEAR POSSIBLE FRIDAY AFTERNOON...MAINLY AT KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MILLER
Hazardous weather outlook, Aug 18, 4:15 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT THU AUG 18 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 415 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THIS EVENING FOR MUCH OF THE AREA. SCATTERED THUNDERSTORMS SHOULD CONTINUE. SOME STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO EXPECTED...WITH SOME SPOTS POSSIBLY RECEIVING OVER 2 INCHES. THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA FRIDAY AFTERNOON...BUT SEVERE WEATHER IS NOT LIKELY. MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING THROUGH SATURDAY EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD SHOULD PASS ALONG ANY OCCURRENCES OF HAIL... DAMAGING WINDS OR FLASH FLOODING. MILLER
In the hours before
Local storm report, Aug 18, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST OMAHA 41.26N 96.01W
08/18/2011 M62 MPH DOUGLAS NE ASOS
&&
RCHERMOKLocal storm report, Aug 18, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
531 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL COUNCIL BLUFFS 41.24N 95.86W
08/18/2011 E2.75 INCH POTTAWATTAMIE IA EMERGENCY MNGR
WINDS ESTIMATED AT 60 MPH
&&
LANDSVORKLocal storm report, Aug 18, 5:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 E COUNCIL BLUFFS 41.24N 95.84W
08/18/2011 E2.75 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
LANDSVORKLocal storm report, Aug 18, 5:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 1 NW HARLAN 41.66N 95.34W
08/18/2011 M65 MPH SHELBY IA EMERGENCY MNGR
65 MPH WIND ONE MILE NORTH AND ONE MILE WEST HARLAN. ALSO
FARM DAMAGED ABOUT 5 MILES NORTHWEST OF HARLAN WHERE
GRAIN BINS AND OUTBUILDINGS WERE DESTROYED. A ONE
THOUSAND GALLON PROPANE TANK MOVED 10 FEET.
&&
MILLERLocal storm report, Aug 18, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 NW WHITING 42.14N 96.16W
08/18/2011 M0.88 INCH MONONA IA TRAINED SPOTTER
&&
RCHERMOKLocal storm report, Aug 18, 5:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL ST. HELENA 42.81N 97.25W
08/18/2011 M2.00 INCH CEDAR NE PUBLIC
&&
RCHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:08 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Aug 18, 3:34 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 41 min |
| Aug 18, 4:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 38 min |
| Aug 18, 4:17 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 43 min |
| Aug 18, 4:44 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 46 min |
| Aug 18, 4:53 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 52 min |
| Aug 18, 4:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 49 min |
| Aug 18, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 40 min |
| Aug 18, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 50 min |
| Aug 18, 5:41 PM CDT | Flash Flood Warning | OAX | Harrison, Pottawattamie | 5 hr |
| Aug 18, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 47 min |
| Aug 18, 5:50 PM CDT | Flash Flood Warning | OAX | Monona | 6 hr |
| Aug 18, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 28 min |
| Aug 18, 6:15 PM CDT | Areal Flood Advisory | OAX | Harrison, Mills, Montgomery, Pottawattamie, Shelby | 6 hr |
| Aug 18, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
| Aug 18, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 44 min |
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Page | 38 min |
| Aug 18, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.